Hail, Chippewa
- When
- February 23, 6:30 AM EST
- Where
- Chippewa County, 1.18 mi SE of De Tour
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.990, -83.900
A line of thunderstorms crossed eastern upper Michigan on the morning of the 23rd, along an incoming cold front. One storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms crossed eastern upper Michigan on the morning of the 23rd, along an incoming cold front. One storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 23, 3:32 AM EST, 2 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
332 AM EST Thu Feb 23 2017
.NEAR TERM...(Today and tonight)
Issued at 332 AM EST Thu Feb 23 2017
...Mainly quiet today then turning messy late tonight...
High impact weather potential...wintry mix arrives tonight.
The beginning of shift was spent monitoring strong t-storms in
northern lower MI. It is February. Fun times! Low pressure is
presently over n central lower MI, and will be exiting to the
east this morning. Northwest to north low-level flow behind the
low will shunt record warmth out of the region. Threat for precip
will tend to fizzle out in most of northern MI in the pre-dawn
hours. Eastern upper may be an exception. Otherwise, mostly quiet
conditions are foreseen for the daylight hours. Strong low
pressure will move from the southern plains to the mid-MS valley
tonight. Warm/moist air aloft will thus surge back into the
region. With cooler air initially in place at low levels, a wintry
mix is expected to develop late. Precip trends tonight are the
main concern.
Today...a range of sensible wx types will be exiting the area early
this morning. The extreme warmth and convection were mentioned
above. Deformation rain/snow are occurring back in MQT area, but
this is expected to weaken as DNVA overspreads the region. After
12z/7am, anticipate only needing chance pops for rain/snow in
eastern upper. Those will peter out by noon.
There is also fair amount of stratus/fog out there presently. The
arrival of a northwest to north breeze and associated cool/dry
advection will lift stratus and erode fog this morning. However,
there is a large/widespread stratocu deck looming to the north. We
might be able to erode a touch of this as we move thru the
afternoon (especially in north sections), but we won't have as
much sunshine as the last couple of days, and we certainly won't
be as warm. Max temps for the day have already occurred, and
readings will be steady to slowly falling as the day proceeds.
Tonight...surge of warm/moist advections arrives primarily
overnight. Brief window for some radiational cooling in northern
sections early in the evening before clouds overrun all of the area.
Dry wx expected for much of the evening, with drier air below 750mb
holding off precip for a bit. But toward midnight, spotty light
precip could break out in the sw half of the forecast area. Precip
will become widespread in northern lower MI after 1 am, though
eastern upper MI only warrant chancy pops thru daybreak.
Our airmass has cooled just enough, and has enough evap cooling
potential, to produce mostly snow at onset. However, a warm nose
well aloft (centered on the 800-750mb layer) will sneak into
southern sections overnight. This will be most prevalent along and
especially south of M-55, which will see a sleet-to-freezing rain-to-
plain rain transition. (Over higher terrain locales like CAD, this
transition doesn't finish until Fri morning.) Towards daybreak, the
mixed-precip zone will push north toward M-72. Also toward
daybreak, a few lightning strikes may sneak into the far south, as
a few hundred j/kg of mucape try to push into central lower MI.
Snow amounts look to be around an inch as far north as M-32, less
than that to the north. Sleet amounts could be up to a quarter-inch
along M-55. Ice accums of a few hundredths are possible in the same
area. It's definitely a messy forecast, and in some areas (most
likely higher terrain) will likely warrant an advisory. But don't
feel enough confidence in the evolution of this event to issue one
at this time.
Min temps mid 20s eastern upper to lower 30s near MBL and Standish.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 332 AM EST Thu Feb 23 2017
...Winter impacts expected for the end of the week...
High Impact Weather Potential...Accumulating snow and freezing rain
will be possible across the area on Friday, focusing more across
eastern Upper and Tip of the Mitt during the afternoon through
Friday night. Some thunder also possible.
Pattern Synopsis/Forecast...Warm conveyor belt out ahead of the
strong developing system over the Upper Mississippi Valley will
transport plenty of Gulf moisture all the way into Michigan on
Friday. While the highest moisture will be found downstate, PWATs
over northern MI will range from around 0.5" across eastern Upper to
around 0.9" near Saginaw Bay. Northern Michigan will be situated on
the western edge of the nose of a modest ~40 knot low level jet
Friday morning. This will help to push a warm front about as far
north as the Thumb during the day, but a nose of warm air aloft will
push all the way north into eastern Upper. North of the front, NE
low level flow will feed Northern Michigan with a steady stream of
cooler air through Friday evening. All this will set the stage
for freezing rain across a portion of northern Michigan Friday into
Friday night, and the 32F isotherm will be all important in
determining who sees rain vs. freezing rain (more on ptype
concerns below). Thunder will be possible for at least some of
northern MI on Friday, but it would be elevated convection.
MUCAPEs have actually come down a little bit over the past couple
runs, but up to 200 J/kg appears possible across mainly northern
Lower. In general, best chances for thunder look to be south of M-32.
It should be noted that SPC's Day 2 has a marginal risk just barely
grazing Gladwin and Arenac counties.
This system will arguably have more than one surface low pressure
center associated with it as it lifts into Michigan late Friday, but
its core and a cold front will move across northern Lower Friday
night into Saturday morning. Temperatures will actually rise a bit
Friday evening then hold nearly steady overnight until the front
pushes through early Saturday. Saturday's highs will actually occur
early in the morning thanks to strong CAA behind the front. There
will probably be a lull in the precip for part of northern Lower and
perhaps even far eastern Upper late Friday night into Saturday
morning as the dry slot works across the region.
Winds will shift around to the NW on the back side of this system
early Saturday, ramping up after daybreak and becoming especially
gusty by midday as we start to mix down some of the stronger winds
aloft. Coastal areas along Lakes Michigan and Superior will see the
strongest winds with gusts to around 30 mph possible. Blowing snow
will likely become an issue as snow overspreads the area and becomes
the lighter, fluffier variety. Winds will diminish quickly towards
evening as the pressure gradient weakens.
Primary Forecast Concerns...Ptypes and amounts will be the all
important forecast concerns and they also remain the biggest
forecast challenge. Models are still showing some differences in
thermal profiles for the low levels that have huge ramifications on
ptypes. The NAM still develops the biggest warm nose aloft and also
keeps the 32F isotherm much further south than other deterministic
models (along M-72). Hence, it is the most aggressive freezing rain
solution. The GFS and ECMWF are in reasonable agreement and am more
inclined to lean towards their solution, as they bring the 32F
isotherm further into the Tip of the Mitt, which seems the more
reasonable solution. At this point, there is a good amount of
confidence in freezing rain and snow potential for most of northern
Lower and mainly snow for eastern Upper Friday morning. This will
transition to rain across the south by midday as temperatures
rise, with freezing rain and snow potential focusing more across the
Tip of the Mitt and eastern Upper Friday afternoon as the warm nose
makes its way north. There is less confidence in how far north the
transition to all rain will progress through Friday night. And
there is even less confidence at this point in potential snow and
ice accumulations across the north. Will have to leave it to the day
shift to make a call on any potential headlines.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 332 AM EST Thu Feb 23 2017
High Impact Weather Potential...low for now.
Lake effect snow showers still look like a good possibility Saturday
night into early Sunday as 850mb temps drop to around -15C. By
Sunday, surface winds shift quickly to the SW with a disturbance
embedded in nearly zonal flow aloft quickly traversing northern MI
through early Monday, bringing snow showers to the area. A more
potent system looks affect the Upper Great Lakes region midweek, but
there is considerable model spread on this system and confidence is
very low at this point. It does appear that temperatures will warm a
bit heading into Tuesday, but cooler air starts to filter back in by
Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1152 PM EST Wed Feb 22 2017
Conditions will continue to deteriorate to IFR as stratus and fog
develop. Scattered showers will impact mainly far Northern and NW
Lower Michigan...mainly around PLN and TVC...overnight as low
pressure tracks across Upper Michigan. An isold thunderstorm is
also possible. Conditions will gradually improve to VFR again on
Thursday...but overall conditions will remain mostly cloudy in
wake of the departing low. S/SW winds around 10 kts overnight
will become NW and eventually N/NE on Thursday and will
strengthen to gusts of 15 to 25 kts.
&&
.MARINE...
Issued at 332 AM EST Thu Feb 23 2017
Low pressure will depart northern MI early this morning, with nw
to n winds in their wake. These will be somewhat blustery, but for
now winds/waves will be low advisory criteria. Much stronger ne to
e winds will be seen late tonight into Friday, as strong low
pressure approaches from the sw. Gales are possible on many
waters. Need for headlines will be assessed later this morning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 4 AM EST early this morning for
LMZ345-346.
LS...NONE.
&&
NEAR TERM...JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MLR
MARINE...JZHazardous Weather Outlook National Weather Service Gaylord MI 505 AM EST Thu Feb 23 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 505 AM EST Thu Feb 23 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Locally dense fog will occur this morning. Snow will develop in northern lower Michigan tonight, mainly after 11 pm. South of M-72, this snow will mix with and turn to sleet, freezing rain, and rain by daybreak. Only light accumulations of snow and ice are expected by daybreak, but probably still enough to impact travel during the late overnight hours. A few thunderstorms will be possible late tonight, mainly south of M-72. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A wintry mix will continue Friday and Friday night. Precipitation near and south of M-32 will eventually become mostly rain. Accumulations of snow and ice are expected, especially north of M-32. There is a chance for thunderstorms in northern lower Michigan during the day and evening on Friday. Gusty winds will be seen across northern Michigan on Saturday, with some areas of blowing snow. Accumulating lake effect snow is expected in the typical snowbelts late Saturday through Sunday night. Gale force gusts are possible on the nearshore waters of northern Michigan on Friday and again Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && For more information visit http://weather.gov/gaylord. JZ
Special Weather Statement
National Weather Service Gaylord MI
1248 AM EST THU FEB 23 2017
MIZ016-017-019-022-230615-
Otsego-Cheboygan-Emmet-Charlevoix-
1248 AM EST THU FEB 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHEBOYGAN...
NORTHWESTERN OTSEGO...SOUTHEASTERN EMMET AND SOUTHEASTERN CHARLEVOIX
COUNTIES...
At 1247 AM EST, a strong thunderstorm was located over Boyne Falls,
moving northeast at 55 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Boyne City, Indian River, Vanderbilt, Boyne Falls, Wolverine,
Reasoners Corner, Burt Lake State Park, Clarion, Walloon Lake,
and Afton.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.
LAT...LON 4508 8485 4512 8486 4512 8494 4523 8502
4550 8444 4525 8430
TIME...MOT...LOC 0547Z 242DEG 47KT 4519 8486
JZThe NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 11:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683533.